The Food and Drug Administration is warning people not to take up the “Benadryl Challenge” that has gone viral on TikTok, saying that overdosing on the antihistamine can be fatal.
The administration’s deputy secretary-general, Supattra Boonserm, said yesterday that an overdose of diphenhydramine, sold as Benadryl, can cause a fast and irregular heartbeat, seizures, comas and even death.
She was responding to international reports of fatalities among young people who did the “Benadryl Challenge” by taking large quantities of the drug which is supposed to have a hallucinogenic side-effect.
Scott Schaeffer, of the Oklahoma Center for Poison and Drug Information, told Oklahoma news outlet KFOR there’s a small difference between a dosage of Benadryl which will case hallucinations and a dosage which could kill you.
The antihistamine is used to treat respiratory allergies and colds. A child should take 6.26-12.6 milligrammes every four to six hours and an adult no more than 25-60mg in one dose.